Skip to content
My WebMD Sign In, Sign Up
Allergic Reaction to Humira
avatar
lbcash posted:
Just curious if anyone else has had a localized allergic reaction to Humira at the injection site. I switched from Remicade to Humira a little over a year ago. Then I found out I was pregnant so I stopped my meds (and I did amazing during the pregnancy). Once the baby was born my symptoms returned so the doc had me to start the Humira back. Before I would have a small red, raised, itchy circle at the injection site. But now, after the baby, I have large, very hot, very itchy, painful and red circles at the injection site. They started out about the diameter of a golf ball, then a baseball, and then this one this week grew to six inches in diameter and it is painful. My doc has advised me to take Benadryl and it doesn't seem to work. She said it is so uncommon for this to happen that she called it in to Humira. Each reaction is getting bigger and bigger, but my doc doesn't seem to want to pull me off of Humira. I am afraid of a full blown allergic reaction. This week with the huge local reaction I have experienced runny nose, watery eyes and sneezing as well. I guess that could be the weather too but it's just odd. Although the meds work so well for Crohns that I am having hardly any symptoms at all relating to Crohns. I feel I'm getting brushed off by my doc. She hasn't even had me in the office over this. All communication has been over the phone. My primary care doc is very concerned. I hate to go through switching docs, but I'm seriously considering it.

Any other common experiences? Any other meds I should ask her about to switch to? What about Cimzia?
Reply
 
avatar
lbcash responded:
After my doc received my blood work showing that I did not have an infection and that my symptoms were primarily due to allergies, she has decided to have me come in and discuss other treatment options. I have weird allergies so I'm a little nervous. I had such a bad reaction to Prednisone that my BP got to 200/100 and my resting pulse was 150 bpm and I had to go on Cardizem to get my blood pressure and heart rate back to normal. So needless to say I'm a little nervous about a switch.
 
avatar
CountryMommaFlorida replied to lbcash's response:
Hi Ibcash, my name is Heather.
I have a reaction to Humira however it's a little different. I get the feeling of my skelton being set on fire when the medication is dispensed and lasts for quite sometime, depending on each time. My doc took me off stating that a patient should not have to convince herself into taking her meds for hours. My husband would actually "force" me to take it because I hated it so much. I don't usually have reactions, my issue is I build an imunnity and the meds stop working. I have taken Cimzia before and was not "bad" and I did see short term results. I would have continued if able but changed to Remicade which is what my doc is putting me back on. I take it in conjuntion with methotrexate to make it last, we will be starting it soon and I pray it works. I am finding it's hard to find a GI that really wants to "listen" to me and not go by a book. I am praying that my new doc will relize I have done it long enough I know my body. My fav GI moved and I am having a hard time with the change because once you find one you love it's hard to deal with a new one! Please let me know how you are doing and keep us posted
 
avatar
lbcash replied to CountryMommaFlorida's response:
Well my doc appointment wasn't very encouraging yesterday. But I have the outlook that you don't worry until you have to. Rheumatoid Arthritis runs in my family and my doc has always said that due to the close relationship in the two diseases, he feels that that is where my Crohn's came from, that gene. So after a discussion and exam he states that I can try it one more time in conjunction with Atarax. Humira works so well for my Crohn's I hate to change and Benadryl wasn't helping and he said Atarax is a more powerful form of Benadryl. He proceeds to tell me that with the joint pain he thinks I have developed antibodies that is fighting the meds and is now fighting my joints and that I will 'Open up a whole new can of worms' (his exact words) meaning RA. He said, "You will swell up like the Michellin Man". I am supposed to take the Atarax next week before and after my injection and if I show any signs of a reaction that we will 'hang it up'. He said there was no use switching to Cimzia or any other Biologics because they will cause me to form the same antibodies. If I develop RA I don't know what I'll do either because these are the same drugs that treat it.

Anyway, I am not going to worry until I have to. So we'll see how I do in a few days with the Atarax. Then I don't know where I'll go from there, but it could always be worse!
 
avatar
CountryMommaFlorida replied to lbcash's response:
I will keep you in my prayers and I agree that if you don't have to deal with the bridge then wait till you come to it!! Hope all goes well with the Atarax.
 
avatar
hannahleigh89 replied to lbcash's response:
I don't necessarily agree with your doctor's statement that switching you is useless. When you're on a biologic and you stop is when the problem arises. Your body builds up antibodies then, and when you start taking it, that's when the reaction develops. You were on the Humira, then stopped, and began it again. Cimzia is similar to Humira but it works a little differently- they all work similarly, but there's a slight difference to the part of the inflammatory cascade that they block. At least that's my understanding of them. With the rate that your reaction is growing, I wouldn't be comfortable taking the injections, at least not at home.
 
avatar
lbcash replied to hannahleigh89's response:
Thanks for your reply! My reaction was just as bad with the Attarax as it was with Benadryl. I took the injection last Tuesday. It's really messing with my immune system. My allergies have flared up so bad since the injection that I haven't been able to talk for three days. I went to my primary care physician for the allergies and she had lab work done and she said it was definitely not an infection but pure allergies. I go back to my GI's for an appointment 4/19 to talk about other options. My primary care physician feels as if I need to get second opinions also.


Spotlight: Member Stories

Diagnosed with crohn's at age of 23 after losing 75lbs in three months. At the time, I had disease in my stomach and small intestine only. I achie...More

Helpful Tips

Assistance for Medical Expenses
Many with a diagnosis of Crohn's or Colitis are unable to work or enjoy many social or physical activities. The burden of paying medical ... More
Was this Helpful?
22 of 28 found this helpful

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.